Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 65, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 4, 2004, 10:45 PM MDT for Blaine County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2004, 10:45 PM MDT (04:45 UTC)
- Expired
- Aug 4, 2004, 11:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 161 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 050445 SVRTFX MTC005-050515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 1045 PM MDT WED AUG 4 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA * UNTIL 1115 PM MDT * AT 1045 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR TURNER...OR ABOUT 39 MILES NORTHEAST OF CHINOOK...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TURNER BY 1055 PM MDT LAT...LON 4896 10875 4875 10876 4874 10828 4895 10830 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:00 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 4, 9:00 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
900 PM MDT WED AUG 4 2004
.DISCUSSION...
WILL UPDATE TO FRESHEN FORECAST WORDING FOR TONIGHT. ACTIVE SEVERE
WEATHER EVENT THIS EVENING SO WILL LEAVE REMAINDER OF FORECAST AS
IS.
&&
.PREV DISCUSSION...ISSUED 300 PM MDT WED AUG 4 2004
TONIGHT THROUGH FRIDAY NIGHT...SHORT WAVES IN SOUTHWEST FLOW WILL
TRIGGER CONVECTION TONIGHT OVER MY CWA. FIRST WAVE HAS LARGELY
MOVED THROUGH SOUTHERN PORTIONS OF CWA AND HAS BEEN TRIGGERING
THUNDERSTORMS IN IDAHO AND WYOMING AS IT MOVES EAST. ANOTHER WAVE
CURRENTLY OVER OREGON WILL ROTATE THROUGH THIS EVENING AND WILL BE
MORE THE FOCUS FOR MY AREA. SPC HAS MOST OF CWA IN SLIGHT RISK SO
HAVE SEVERE WORDING IN ALL ZONES. WILL SEE A REPEAT OF THUNDERSTORM
ACTIVITY TOMORROW AFTERNOON AND EVENING AGAIN AS THE UPPER TROUGH
APPROACHES AND ROTATES THROUGH REGION...WITH RISK FOR SEVERE ONCE
AGAIN. AS THE UPPER LOW EJECTS MORE LOBES OF ENERGY WILL SEE
SCATTERED THUNDERSTORMS THROUGH FRIDAY NIGHT. THOMSON
SATURDAY THROUGH WEDNESDAY...ONLY CHANGES WERE TO DROP TEMPERATURES
OVER THE WEEKEND. EACH RUN CONTINUES TO SHOW LOWER THICKNESS VALUES
AND TEMPERATURES AT 850 AND 700MB LEVELS. FEEL MAIN PROBLEM WILL BE
TIMING OF UPPER LEVEL TROF WHICH GIVES TIMING DIFFERENCES TO
DIRECTION AND SPEED OF WINDS. HAVE BASICALLY LEFT GOING FORECAST AS
IS WITH WINDS AND PRECIPITATION. CAMP
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 057/088 057/084 053 11323
BUUUU 078/049 075/051 081/054 082/054 085 23200000000
CTB BB 054/083 053/079 051 11323
BUUUU 075/047 072/049 078/052 081/052 081 23400000000
HLN BB 059/087 058/087 056 11333
BUUUU 083/052 080/054 082/057 085/057 088 232-0000000
BZN BB 056/087 055/087 053 11223
BUUUU 080/049 076/051 080/054 083/054 085 22100000000
WEY BB 048/076 043/075 044 11222
BUUUU 065/043 073/041 066/047 069/047 071 --000000000
DLN BB 055/085 052/082 052 11323
BUUUU 080/048 076/050 078/053 081/053 085 22100000000
HVR BB 056/089 059/087 053 11302
BUUUU 076/049 079/051 080/054 084/054 088 23400000000
LWT UB 054/088 053/084 051 11323
BUUUU 076/047 072/049 079/052 082/052 080 22200000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Aug 4, 5:30 AM MDT, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MDT WED AUG 4 2004 MTZ008>015-044>055-051105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 530 AM MDT WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY SOME THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST MONTANA THIS AFTERNOON THEN SPREAD NORTHEAST TONIGHT. SOME OF THE THUNDERSTORMS COULD CONTAIN HEAVY RAIN...STRONG GUSTY WINDS...AND HAIL...MAINLY OVER FERGUS...HILL AND BLAINE COUNTIES THIS EVENING. NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 4, 6:08 PM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
608 PM MDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 N SHERIDAN 45.51N 112.19W
08/04/2004 1.00 INCH MADISON MT TRAINED SPOTTER
HEAVY RAIN
0603 PM HAIL SHERIDAN 45.46N 112.19W
08/04/2004 0.75 INCH MADISON MT TRAINED SPOTTER
&&
BRUSDALocal storm report, Aug 4, 6:51 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
651 PM MDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 8 NE BELGRADE 45.86N 111.06W
08/04/2004 0.25 INCH GALLATIN MT TRAINED SPOTTER
HEAVY RAIN
0608 PM HAIL 18 N BOZEMAN 45.94N 111.04W
08/04/2004 0.75 INCH GALLATIN MT TRAINED SPOTTER
0650 PM HAIL NORRIS 45.57N 111.69W
08/04/2004 0.75 INCH MADISON MT PUBLIC
&&
BRUSDALocal storm report, Aug 4, 8:44 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 PM MDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL NORRIS 45.57N 111.69W
08/04/2004 0.75 INCH MADISON MT PUBLIC
0721 PM HAIL 4 W HARLEM 48.53N 108.87W
08/04/2004 0.25 INCH BLAINE MT TRAINED SPOTTER
HEAVY RAIN
0830 PM HAIL GREAT FALLS 47.50N 111.29W
08/04/2004 0.50 INCH CASCADE MT NWS EMPLOYEE
0835 PM HAIL GREAT FALLS 47.50N 111.29W
08/04/2004 0.88 INCH CASCADE MT NWS EMPLOYEE
0840 PM HAIL GREAT FALLS 47.50N 111.29W
08/04/2004 1.50 INCH CASCADE MT PUBLIC
&&
BRUSDALocal storm report, Aug 4, 9:02 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
902 PM MDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 3 N DILLON 45.26N 112.63W
08/04/2004 0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
0.70 IN 20 MIN.
0525 PM HAIL DILLON 45.22N 112.63W
08/04/2004 0.50 INCH BEAVERHEAD MT TRAINED SPOTTER
0530 PM HAIL 2 N DILLON 45.24N 112.63W
08/04/2004 0.50 INCH BEAVERHEAD MT TRAINED SPOTTER
0600 PM HAIL 8 NE BELGRADE 45.86N 111.06W
08/04/2004 0.25 INCH GALLATIN MT TRAINED SPOTTER
HEAVY RAIN
0600 PM HAIL 4 N SHERIDAN 45.51N 112.19W
08/04/2004 1.00 INCH MADISON MT TRAINED SPOTTER
HEAVY RAIN
0603 PM HAIL SHERIDAN 45.46N 112.19W
08/04/2004 0.75 INCH MADISON MT TRAINED SPOTTER
0608 PM HAIL 18 N BOZEMAN 45.94N 111.04W
08/04/2004 0.75 INCH GALLATIN MT TRAINED SPOTTER
0650 PM HAIL NORRIS 45.57N 111.69W
08/04/2004 0.75 INCH MADISON MT PUBLIC
0650 PM HAIL NORRIS 45.57N 111.69W
08/04/2004 0.75 INCH MADISON MT PUBLIC
0721 PM HAIL 4 W HARLEM 48.53N 108.87W
08/04/2004 0.25 INCH BLAINE MT TRAINED SPOTTER
HEAVY RAIN
0830 PM HAIL GREAT FALLS 47.50N 111.29W
08/04/2004 0.50 INCH CASCADE MT NWS EMPLOYEE
0835 PM HAIL GREAT FALLS 47.50N 111.29W
08/04/2004 0.88 INCH CASCADE MT NWS EMPLOYEE
0840 PM HAIL GREAT FALLS 47.50N 111.29W
08/04/2004 1.50 INCH CASCADE MT PUBLIC
&&
HERE IS A SUMMARY OF ALL STORM REPORTS RECEIVED TODAY AT THE NWS
OFFICE IN GREAT FALLS FROM 400 PM TILL 9 PM THIS EVENING.
BRUSDALocal storm report, Aug 4, 9:11 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
911 PM MDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL GREAT FALLS 47.50N 111.29W
08/04/2004 1.00 INCH CASCADE MT NWS EMPLOYEE
*** 1 INJ *** ONE PERSON INJURED DUE TO FALLING HAIL ON
THE NORTH SIDE OF GREAT FALLS.
&&
BRUSDALocal storm report, Aug 4, 9:15 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
915 PM MDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0851 PM FUNNEL CLOUD BROOKS 47.20N 109.42W
08/04/2004 FERGUS MT PUBLIC
SEVERAL FUNNEL CLOUDS. NONE TOUCHED THE GROUND.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:01 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 59 min |
| Aug 4, 6:04 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 41 min |
| Aug 4, 6:57 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 63 min |
| Aug 4, 8:05 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 40 min |
| Aug 4, 8:34 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 56 min |
| Aug 4, 8:37 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 53 min |
| Aug 4, 9:08 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 67 min |
| Aug 4, 9:44 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 61 min |
| Aug 4, 10:10 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 65 min |
| Aug 4, 11:47 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 28 min |
| Aug 5, 3:15 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 30 min |
| Aug 5, 3:39 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 51 min |
| Aug 5, 4:10 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 50 min |
| Aug 5, 4:48 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Judith Basin | 57 min |
| Aug 5, 4:57 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 48 min |
| Aug 5, 5:01 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 29 min |
| Aug 5, 5:45 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 45 min |
| Aug 5, 5:58 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 32 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.